Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Jackson, KY

February 29, 20126 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 29, 2012, 2:13 PM EST for 6 counties in Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 2:13 PM EST (19:13 UTC)
Expired
Feb 29, 2012, 2:45 PM EST
In force
32 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Breathitt County, KY, Lee County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 21 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 2:19 PM ESTTSTM WND DMG1 W Hazel Green, KYTREE DOWN ACROSS HWY 1010. EMPLOYEE ESTIMATED DIAMETER BETWEEN 1.5 AND 2 FEET. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 12:31 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 791 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
791 m²/s²
0-3 km storm-relative helicity
857 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KJKL 291913
SVRJKL
KYC025-129-153-165-175-237-291945-
/O.NEW.KJKL.SV.W.0014.120229T1913Z-120229T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  NORTHWESTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTH CENTRAL MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 245 PM EST

* AT 210 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM VALERIA TO HIGH FALLS TO FINCASTLE...AND MOVING EAST AT 45
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  STILLWATER...TRENT...MURPHYFORK...VORTEX...BAPTIST...HAZEL GREEN...
  FLAT...LANDSAW...REXVILLE...DAYSBORO...DEMUND...LANE...MALAGA...
  NICKELL...LEXIE...BETHANY...LOWER GILMORE...SALEM...HOLLONVILLE AND
  LIZZIELANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3789 8304 3765 8321 3762 8377 3772 8367
      3783 8358
TIME...MOT...LOC 1913Z 265DEG 41KT 3783 8346 3773 8352
          3765 8362
WIND...HAIL 60MPH 0.75IN

$$

RAY
2 follow-up statements
744 
WWUS53 KJKL 291932
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EST WED FEB 29 2012

KYC165-291941-
/O.CAN.KJKL.SV.W.0014.000000T0000Z-120229T1945Z/
MENIFEE KY-
232 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL MENIFEE
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3776 8350 3785 8343 3789 8304 3765 8321
      3762 8377 3772 8367 3773 8366
TIME...MOT...LOC 1931Z 265DEG 41KT 3784 8320 3774 8326
          3766 8336

$$

KYC025-129-153-175-237-291945-
/O.CON.KJKL.SV.W.0014.000000T0000Z-120229T1945Z/
MAGOFFIN KY-MORGAN KY-WOLFE KY-LEE KY-BREATHITT KY-
232 PM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BREATHITT...NORTHEASTERN LEE...WOLFE...SOUTHERN MORGAN AND
NORTHWESTERN MAGOFFIN COUNTIES UNTIL 245 PM EST...

AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PANAMA TO GILMORE TO BETHANY...
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURG...WILLIAMS...WHITE OAK...WHEEL RIM...LYKINS...NETTY...MOCT...
  HARPER...BURKHART...EPSON...TAULBEE...MATTHEW...CUTUNO...
  BETHANNA...ROCK LICK...HAGER...WONNIE...BLOOMINGTON...CISCO AND
  PATTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA. 
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3776 8350 3785 8343 3789 8304 3765 8321
      3762 8377 3772 8367 3773 8366
TIME...MOT...LOC 1931Z 265DEG 41KT 3784 8320 3774 8326
          3766 8336
WIND...HAIL 60MPH 1.00IN

$$

BECKER
795 
WWUS53 KJKL 291942
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EST WED FEB 29 2012

KYC025-129-153-175-237-291951-
/O.EXP.KJKL.SV.W.0014.000000T0000Z-120229T1945Z/
MAGOFFIN KY-MORGAN KY-WOLFE KY-LEE KY-BREATHITT KY-
242 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREATHITT...
NORTHEASTERN LEE...WOLFE...SOUTHERN MORGAN AND NORTHWESTERN MAGOFFIN
COUNTIES WILL EXPIRE AT 245 PM EST...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM E.S.T.

LAT...LON 3776 8350 3785 8343 3789 8304 3765 8321
      3762 8377 3772 8367 3773 8366
TIME...MOT...LOC 1941Z 265DEG 41KT 3784 8305 3774 8312
          3766 8322

$$

BECKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 12:50 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 29, 12:50 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1250 PM EST WED FEB 29 2012

.UPDATE...
ISSUED AT 1248 PM EST WED FEB 29 2012

LINE OF THUNDERSTORMS WITH A HISTORY OF SEVERE WEATHER RAPIDLY
APPROACHING THE CWFA. TORNADO WATCH ISSUED WITH THIS UPDATE. TRAINING
STORMS INCREASE THE THREAT FOR HEAVY RAIN AND POSSIBLE FLOODING WITH
FLASH FLOOD WATCH ALSO.

UPDATE ISSUED AT 1020 AM EST WED FEB 29 2012

LINE OF SHRA/TSRA WITH SOME STRONG STORMS ALREADY IMPACTING OUR NRN
COUNTIES. LINE ECHO WAVE PATTERN...LEWP...FORMING IN CNTRL KY WITH
NUMEROUS REPORTS OF DAMAGING WINDS. EXPECT THIS PATTERN TO CONTINUE
MOVING EAST INTO OUR CWFA. UPDATED FCST TO CLOSER MATCH CURRENT
WEATHER AND KNOWN MVMT.

UPDATE ISSUED AT 617 AM EST WED FEB 29 2012

UPDATED THE FORECAST TO ADD THE TORNADO WATCH TO THE WESTERN MOST
COUNTIES IN THE JACKSON FORECAST AREA. THE STORMS THAT ARE EXPECTED
TO PRODUCE THE SEVERE WEATHER ARE JUST ENTERING THE FAR WESTERN
PORTION OF KENTUCKY. THIS STORMS ARE MOVING AT 50 MPH...SO THEY WILL
GET TO EASTERN KENTUCKY AROUND NOON OR SO. THE THUNDERSTORMS OVER
CENTRAL KENTUCKY AND THE BLUEGRASS WILL CONTINUE TO MOVE TO THE EAST
AND MOVE ACROSS EASTERN KENTUCKY THIS MORNING. THESE STORMS ARE NOT
THE ONES THAT ARE RESPONSIBLE FOR THE TORNADO WATCH...HOWEVER THERE
IS STILL A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME STRONG
AND PRODUCE SOME STRONG WINDS. ALSO UPDATED THE TEMPERATURES...DEW
POINTS AND WINDS TO REFLECT CURRENT CONDITIONS AND MODEL TRENDS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 315 AM EST WED FEB 29 2012

THE MODELS ARE IN DECENT AGREEMENT THROUGH FRIDAY. AT 3 AM...A WARM
FRONT EXTENDED FROM CENTRAL ILLINOIS THROUGH THE BLUEGRASS COUNTIES.
THE COLD FRONT EXTENDED FROM NORTHERN MISSOURI TO SOUTHEAST
OKLAHOMA. THERE WAS A LINE OF THUNDERSTORM WHICH EXTENDED FROM NEAR
THE GREATER CINCINNATI AIRPORT TO BOWLING GREEN. THE LINE OF STORMS
ARE FORECAST TO CONTINUE TO MOVE TO THE EAST AND WILL MOVE ACROSS
THE AREA DURING THE MORNING HOURS. THE MAIN THREAT FOR TODAY IS FOR
POTENTIALLY SEVERE THUNDERSTORMS TO MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EARLY EVENING. THERE IS A STRONG LOW LEVEL
JET...PLENTY OF INSTABILITY...AND A FRONT TO HELP GENERATE SOME
STRONG STORMS. THE LATEST NAM MODEL BUFR SOUNDINGS ARE SHOWING
PARAMETERS THAT DECREASE THE POTENTIAL FOR SEVERE WEATHER. WE WILL
HAVE TO CONTINUE TO MONITOR TO SEE IF THIS TREND CONTINUES. FOR
NOW...WILL KEEP A CHANCE OF SEVERE THUNDERSTORMS IN THE FORECAST. A
LOT WILL DEPEND ON WHETHER THERE WILL BE SOME CLEARING BEHIND THE
STORMS WHICH ARE MOVING THROUGH THE AREA THIS MORNING. IF THERE IS
SOME CLEARING AND HEATING...THEN THE LIKELIHOOD OF THE SEVERE STORMS
DEVELOPING WILL INCREASE. IF THERE IS NO CLEARING...THEN THEY WILL
NOT BE AS LIKELY TO OCCUR. THE HYDRO THREATS WITH THIS SYSTEM ARE
FAIRLY LOW. EXPECT THE SOME DITCHES AND SMALL CREEKS TO RUN FULL
NEAR THE HEAVIEST THUNDERSTORMS THIS AFTERNOON...HOWEVER SINCE THE
SYSTEM IS MOVING THROUGH FAIRLY FAST...THE WIDESPREAD FLASH FLOODING
POTENTIAL IS FAIRLY LOW. THERE WILL BE A SHORT BREAK FROM WET
WEATHER ON THURSDAY AND THE THE NEXT SYSTEM WILL START MOVING INTO
THE AREA NEAR DAWN ON FRIDAY.

THE TEMPERATURES FORECAST STAYED CLOSE TO THE MODEL BLEND EXCEPT
RAISED THE HIGHS FAVORING THE NAM MOS FORECASTS.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 AM EST WED FEB 29 2012

THE MODELS ARE IN GOOD AGREEMENT TO BEGIN THE PERIOD...FROM FRIDAY
NIGHT THROUGH SUNDAY MORNING. AFTER MID MORNING ON
SUNDAY...HOWEVER...THE ECMWF...GFS...AND CANADIAN MODELS ALL BEGIN
TO DIVERGE. THE CANADIAN AND ECMWF ARE MUCH SLOWER WITH BRINGING AN
UPPER LEVEL TROUGH ACROSS THE OHIO VALLEY THAN THE GFS. THE GFS
MODEL IS TRYING TO BRING AN AREA OF PRECIPITATION ACROSS THE REGION
SUNDAY AFTERNOON AND EVENING...WHILE THE OTHER WEATHER FORECAST
MODELS ARE WAITING UNTIL SUNDAY NIGHT INTO MONDAY MORNING TO BRING
RAIN OR SNOW TO EASTERN KENTUCKY. THE MODELS AGREE THAT A WAVE OF
LOW PRESSURE...WITH AN ACCOMPANY AREA OF LOW PRESSURE ALOFT...WILL
MOVE ACROSS THE OHIO VALLEY REGION SUNDAY AND SUNDAY NIGHT. WHERE
THE MODELS DISAGREE IS WHEN ENOUGH MOISTURE WILL BE PRESENT TO ALLOW
PRECIPITATION TO FORM IN THE WEAK UPSLOPE FLOW ASSOCIATED WITH THE
WEATHER SYSTEM. WITH ALL THAT IN MIND...DECIDED TO INCLUDE A SLIGHT
CHANCE OF RAIN OR SNOW SUNDAY AND SUNDAY NIGHT ACROSS THE AREA. AT
THIS TIME CONFIDENCE IS LOW AS TO WHAT SORT OF WEATHER THE AREA WILL
EXPERIENCE SUNDAY AND MONDAY.

AS FOR FRIDAY NIGHT AND SATURDAY...THERE STILL APPEARS TO BE A HIGH
LIKELIHOOD THAT SHOWERS AND STORMS WILL MOVE ACROSS CENTRAL AND
EASTERN KENTUCKY AHEAD OF A FAIRLY POTENT COLD FRONT. THE LATEST
MODEL SUGGESTED THAT HIGHER PRECIPITATION PROBABILITIES WERE
REQUIRED...SO THE FORECAST WAS UPDATED TO REFLECT THAT CHANGE.
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...AS ABUNDANT GULF OF
MEXICO MOISTURE MOVES INTO THE AREA FROM THE SOUTH AHEAD OF THE
APPROACHING FRONT. INSTABILITY WILL BE LIMITED FRIDAY NIGHT...BUT
THERE SHOULD BE PLENTY OF LIFT AND MOISTURE AVAILABLE TO OVERCOME
THAT...THEREFORE...STILL HAVE GOOD CONFIDENCE THAT THUNDER WILL
OCCUR ACROSS THE AREA AS THE FRONT MOVES THROUGH.

TEMPERATURES...WINDS...AND DEWPOINTS WERE IN GOOD SHAPE ALREADY WITH
ONLY MINOR TWEAKS NEEDED HERE AND THERE. ALL IN ALL TEMPERATURES
WILL MORE SPRING LIKE THAN WINTER LIKE ON SATURDAY...BEFORE COOLING
OFF A BIT ON SUNDAY AND MONDAY. ANOTHER UNSEASONABLE WARM UP IS ON
TAP FOR TUESDAY AND WEDNESDAY...WITH HIGHS IN THE UPPER 50S AND
LOWERS 60S EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1248 PM EST WED FEB 29 2012

LINE OF STRONG TO SEVERE STORMS APPROACHING THE TAF SITES. GUSTY
WINDS LIKELY WITH SEVERE TURBULENCE...MICROBURSTS...LARGE HAIL AND
VERY HEAVY RAIN. RADAR TRACKING WILL FCST THE LINE TO BE THROUGH THE
TAF SITES...IF NOT THE MAJORITY OF ERN KY...BETWEEN 1 AND 2 UTC.
BEHIND THE FRONT EXPECT RAPIDLY IMPROVING CONDITIONS TO VFR ALTHOUGH
THERE MAY BE SOME GUSTY WINDS UNTIL NEARLY 6 UTC.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...DUSTY
SHORT TERM...JJ
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Feb 29, 5:54 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
554 AM EST WED FEB 29 2012

KYZ052-060-085>088-104-106>120-011400-
ROWAN-MENIFEE-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
554 AM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD PRODUCE DAMAGING WINDS...MAINLY DURING THE AFTERNOON HOURS.
ADDITIONALLY...ANY THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME OF THE
STORMS MAY BECOME STRONG.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL IN ANY STORM DAMAGE OR LOCALIZED HIGH
WATER TO THE JACKSON WEATHER OFFICE.

KYZ044-050-051-058-059-068-069-079-080-083-084-011400-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...IRVINE...STANTON...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY
554 AM EST WED FEB 29 2012

...TORNADO WATCH 46 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES.
ADDITIONALLY...ANY THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME OF THE
STORMS MAY BECOME STRONG.

SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL IN ANY STORM DAMAGE OR LOCALIZED HIGH
WATER TO THE JACKSON WEATHER OFFICE.

JJ/AR

In the hours before

Local storm report, Feb 29, 1:38 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
138 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             POMEROYTON              37.87N 83.52W
02/29/2012  E0.50 INCH       MENIFEE            KY   TRAINED SPOTTER

&&

TBREWER
Special weather statement, Feb 29, 1:38 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
138 PM EST WED FEB 29 2012

KYZ050-058>060-068-069-106-108-109-111-112-114-291945-
MENIFEE-MONTGOMERY-POWELL-ESTILL-ROCKCASTLE-JACKSON-MAGOFFIN-MORGAN-
OWSLEY-WOLFE-LEE-BREATHITT-
138 PM EST WED FEB 29 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EST WEDNESDAY AFTERNOON...

   JACKSON...
   WESTERN MAGOFFIN...
   MENIFEE...
   SOUTHEASTERN MONTGOMERY...
   MORGAN...
   OWSLEY...
   POWELL...
   ROCKCASTLE...
   WOLFE...
   LEE...
   BREATHITT AND
   ESTILL.

AT 138 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM MARIBA TO SHIRLEY TO 8 MILES WEST OF WILLAILLA...
OR ALONG A LINE EXTENDING FROM FRENCHBURG TO 8 MILES EAST OF BEREA TO
14 MILES SOUTH OF STANFORD...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WELLINGTON
AROUND 145 PM EST...OMER AROUND 150 PM EST...LICKING RIVER AROUND 155
PM EST...LENOX AROUND 200 PM EST...YELLOW ROCK AROUND 205 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

SHALLENBERGER
Local storm report, Feb 29, 1:55 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             EZEL                    37.89N 83.44W
02/29/2012  E1.25 INCH       MORGAN             KY   TRAINED SPOTTER

            OCCURRED ON TABERNACLE ROAD. LARGE LIMBS DOWN. LIMBS
            DAMAGED GUTTERING ON HOME.

&&

TBREWER
Local storm report, Feb 29, 1:56 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
156 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             CROCKETT                37.99N 83.09W
02/29/2012  E0.25 INCH       MORGAN             KY   PUBLIC

&&

TBREWER
Local storm report, Feb 29, 1:59 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
159 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     EZEL                    37.89N 83.44W
02/29/2012                   MORGAN             KY   TRAINED SPOTTER

            LARGE LIMBS DOWN IN YARD. LIMBS DAMAGED GUTTERING ON
            HOME. DAMAGED OCCURRED ON TABERNACLE RD.

&&

TBREWER
Special weather statement, Feb 29, 1:59 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 PM EST WED FEB 29 2012

KYZ068-069-079-080-083>086-114-116-292000-
MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL-KNOX-JACKSON-OWSLEY-
CLAY-
159 PM EST WED FEB 29 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 300 PM EST WEDNESDAY AFTERNOON...

   NORTHWESTERN KNOX...
   SOUTHERN JACKSON...
   NORTHEASTERN MCCREARY...
   SOUTHEASTERN OWSLEY...
   PULASKI...
   SOUTHERN ROCKCASTLE...
   NORTHERN WAYNE...
   NORTHWESTERN WHITLEY...
   NORTHWESTERN CLAY AND
   LAUREL.

AT 159 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM WITHERS TO 12 MILES WEST OF STEUBENVILLE...OR
ALONG A LINE EXTENDING FROM 7 MILES EAST OF MOUNT VERNON TO 9 MILES
WEST OF MONTICELLO...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TEMPLER AROUND
205 PM EST...WOOD CREEK LAKE AROUND 210 PM EST...WELCHBURG AROUND 215
PM EST...SOURWOOD AROUND 220 PM EST...FARISTON AROUND 225 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 11:31 AM ESTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more6 hr
Feb 29, 12:45 PM ESTTornado WarningJKLEstill, Menifee, Montgomery, Powell45 min
Feb 29, 12:49 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Magoffin, Menifee, Montgomery and 4 more6 hr
Feb 29, 1:18 PM ESTTornado WarningJKLMenifee, Morgan, Powell, Wolfe27 min
Feb 29, 1:40 PM ESTTornado WarningJKLMagoffin, Morgan35 min
Feb 29, 1:46 PM ESTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more5 hr
Feb 29, 1:59 PM ESTTornado WarningJKLElliott, Johnson, Magoffin, Morgan31 min
Feb 29, 2:10 PM ESTFlash Flood WarningJKLBreathitt, Estill, Jackson, Lee, Owsley, Pulaski and 2 more5 hr
Feb 29, 2:19 PM ESTSevere Thunderstorm WarningJKLBreathitt, Jackson, Lee, Magoffin, Owsley, Wolfe41 min
Feb 29, 2:28 PM ESTTornado WarningJKLPulaski32 min
Feb 29, 2:33 PM ESTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan42 min
Feb 29, 2:38 PM ESTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more37 min
Feb 29, 2:54 PM ESTTornado WarningJKLJackson, Laurel, Pulaski, Rockcastle36 min
Feb 29, 2:58 PM ESTTornado WarningJKLMcCreary, Pulaski, Wayne47 min
Feb 29, 3:10 PM ESTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more50 min
Feb 29, 3:25 PM ESTTornado WarningJKLClay, Jackson, Laurel, Rockcastle23 min
Feb 29, 3:31 PM ESTTornado WarningJKLMcCreary, Wayne29 min
Feb 29, 3:55 PM ESTTornado WarningJKLMcCreary, Wayne, Whitley35 min
Feb 29, 4:02 PM ESTSevere Thunderstorm WarningJKLMcCreary, Wayne28 min
Feb 29, 4:18 PM ESTTornado WarningJKLBell, Knox, Whitley42 min
Feb 29, 4:25 PM ESTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley35 min
Feb 29, 4:47 PM ESTTornado WarningJKLBell, Harlan, Knox, Leslie43 min
Feb 29, 4:50 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Leslie, McCreary and 2 more3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.